Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 62, NWS Bismarck, ND

June 6, 2005Adams County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2005, 9:29 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 9:29 PM MDT (03:29 UTC)
Expired
Jun 6, 2005, 10:00 PM MDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Adams County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 070329
SVRBIS
NDC001-041-070400-
/O.NEW.KBIS.SV.W.0062.050607T0329Z-050607T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  SOUTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1000 PM MDT

* AT 926 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES SOUTHWEST OF BENTLEY...OR ABOUT 57 MILES EAST OF BOWMAN...AND
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTLEY AROUND 955 PM MDT
  BURT AROUND 1000 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4617 10241 4649 10228 4647 10206 4629 10206
      4628 10203 4626 10203 4602 10200 4607 10248
      4613 10243

$$

JC
2 follow-up statements
000 
WWUS53 KBIS 070344
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM CDT MON JUN 6 2005

NDC001-041-070400-
/O.CON.KBIS.SV.W.0062.000000T0000Z-050607T0400Z/
HETTINGER ND-ADAMS ND-
944 PM MDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM MDT FOR EAST
CENTRAL ADAMS AND SOUTHEASTERN HETTINGER COUNTIES...

AT 939 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES SOUTHWEST OF BENTLEY...OR ABOUT 55 MILES SOUTHEAST
OF DICKINSON...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTLEY AND BURT BY 1000 PM MDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR WESTERN NORTH DAKOTA.

LAT...LON 4617 10241 4649 10228 4647 10206 4629 10206
      4628 10203 4626 10203 4602 10200 4607 10248
      4613 10243

$$

JC
000 
WWUS53 KBIS 070357
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1057 PM CDT MON JUN 6 2005

NDC001-041-070407-
/O.EXP.KBIS.SV.W.0062.000000T0000Z-050607T0400Z/
HETTINGER ND-ADAMS ND-
957 PM MDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAMS AND
SOUTHEASTERN HETTINGER COUNTIES EXPIRES AT 1000 PM MDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR WESTERN NORTH DAKOTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
TUESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4617 10241 4649 10228 4647 10206 4629 10206
      4628 10203 4626 10203 4602 10200 4607 10248
      4613 10243

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:10 PM MDT, 8 hours 19 minutes earlier.

Area forecast discussion, Jun 6, 1:10 PM MDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT MON JUN 6 2005

.SHORT TERM...
MAIN CONCERN IS SEVERE WEATHER AND FLASH FLOODING TONIGHT. LOW LEVEL
MOISTURE IS STREAMING INTO THE REGION AHEAD OF A DEVELOPING SURFACE
LOW. CAPES WILL BE RISING THIS AFTERNOON AND A LOW LEVEL JET WILL
MOVE INTO THE STATE THIS EVENING. EXPECT THUNDERSTORMS TO BEGIN IN
THE FAR WEST BEFORE SUNSET.  NORTH CENTRAL AND NORTHWEST NORTH
DAKOTA HAS THE HIGHEST RISK OF HEAVY RAIN AND FLOODING.  THE ETA AND
GFS MODELS SHOW MAXIMUM CONVERGENCE AND THE MOST QPF JUST NORTH OF A
SURFACE LOW CENTER. THE THREAT OF SEVERE WEATHER WILL CONTINUE INTO
TUESDAY FOR CENTRAL ND. SHORT WAVES WILL COMBINE WITH A LINGERING
SURFACE LOW TO MAINTAIN A POTENTIAL FOR SEVERE THUNDERSTORMS. THEN A
PERSISTENT  SOUTHWEST FLOW ALOFT WILL MAINTAIN A GOOD CHANCE OF
THUNDERSTORMS WEDNESDAY AND THURSDAY.

.LONG TERM...
FRIDAY THROUGH MONDAY NIGHT...MADE VERY FEW CHANGES TO THE EXTENDED
FORECAST PACKAGE AS INHERITED FORECAST LOOKING GOOD. LATEST GFS80
SOLUTION CONTINUES TO DEVELOP AN UPPER LOW OVER MT ON SUNDAY. THIS
WILL BRING THE BEST CHANCE OF THUNDERSTORMS TO THE REGION SATURDAY
NIGHT THROUGH SUNDAY EVENING AS THE NORTHERN PLAINS FALLS UNDER VERY
GOOD UPPER LEVEL DIVERGENCE AND DECENT MOISTURE ADVECTION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...FLASH FLOOD WATCH NORTHWEST AND NORTH CENTRAL ND FROM 9 PM CDT
THIS EVENING TO 6 AM CDT TUESDAY MORNING...

&&

LM/NH
Hazardous weather outlook, Jun 6, 3:34 AM MDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
434 AM CDT MON JUN 6 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070933-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
434 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE TO SOUTHEASTERN MONTANA
THIS AFTERNOON.  THUNDERSTORMS WILL DEVELOP NEAR THE LOW...THEN MOVE
INTO WESTERN NORTH DAKOTA BY LATE AFTERNOON...AND SPREAD INTO CENTRAL
NORTH DAKOTA TONIGHT.  SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY AS THE LOW
MOVES EAST ACROSS THE NORTHERN PLAINS.  SOME THUNDERSTORMS COULD BE
SEVERE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jun 6, 8:23 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     GOLVA                   46.73N 103.98W
06/06/2005  60 MPH           GOLDEN VALLEY      ND   AMATEUR RADIO

&&

CPRINDIVILLE
Local storm report, Jun 6, 8:30 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             NEW ENGLAND             46.54N 102.87W
06/06/2005  0.88 INCH        HETTINGER          ND   CO-OP OBSERVER

&&

CPRINDIVILLE
Local storm report, Jun 6, 8:49 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
949 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             16 SE AMIDON            46.32N 103.08W
06/06/2005  0.75 INCH        SLOPE              ND   CO-OP OBSERVER

&&

CPRINDIVILLE
Local storm report, Jun 6, 8:59 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
959 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FUNNEL CLOUD     7 NW HETTINGER          46.08N 102.74W
06/06/2005                   ADAMS              ND   LAW ENFORCEMENT

&&

CPRINDIVILLE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:48 PM MDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope57 min
Jun 6, 7:06 PM MDTTornado WarningBISGolden Valley, Slope24 min
Jun 6, 7:30 PM MDTTornado WarningBISGolden Valley, Slope45 min
Jun 6, 7:30 PM MDTTornado WarningBISBowman45 min
Jun 6, 7:56 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope51 min
Jun 6, 8:01 PM MDTSevere Thunderstorm WarningBISBillings44 min
Jun 6, 8:20 PM MDTSevere Thunderstorm WarningBISStark40 min
Jun 6, 8:42 PM MDTSevere Thunderstorm WarningBISStark48 min
Jun 6, 8:44 PM MDTTornado WarningBISAdams31 min
Jun 6, 9:39 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer68 min
Jun 6, 9:55 PM MDTSevere Thunderstorm WarningBISGrant, Sioux65 min
Jun 6, 10:06 PM MDTSevere Thunderstorm WarningBISMorton, Oliver54 min
Jun 6, 10:15 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail48 min
Jun 6, 10:33 PM MDTSevere Thunderstorm WarningBISEmmons43 min
Jun 6, 10:41 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Logan, McIntosh, McLean, Morton and 1 more64 min
Jun 6, 10:44 PM MDTSevere Thunderstorm WarningBISWard64 min
Jun 6, 10:51 PM MDTSevere Thunderstorm WarningBISMcHenry58 min
Jun 6, 11:32 PM MDTSevere Thunderstorm WarningBISBottineau, Renville59 min
Jun 6, 11:55 PM MDTSevere Thunderstorm WarningBISMcHenry, Sheridan65 min
Jun 6, 11:55 PM MDTTornado WarningBISLaMoure, Logan23 min
Jun 7, 12:24 AM MDTSevere Thunderstorm WarningBISDickey36 min
Jun 7, 12:47 AM MDTSevere Thunderstorm WarningBISLaMoure34 min
Jun 7, 5:05 PM MDTSevere Thunderstorm WarningBISGrant55 min
Jun 7, 5:16 PM MDTSevere Thunderstorm WarningBISSioux44 min
Jun 7, 5:26 PM MDTFlash Flood WarningBISGrant, Sioux2 hr
Jun 7, 5:58 PM MDTSevere Thunderstorm WarningBISGrant, Sioux62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.